Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


joint/muscle pain
Aug 16, 2004

I have been on HIV medication for about a year. Approximately four months after starting this medication, I started developing a lot of joint pain, and then muscle pain, as well. This is mostly at the ankles, knees, hips and elbows. I discussed this with my doctor and he says it is not because of the medication. I think it is, since I didn't have the problem before taking the medication. I have had a few tests to determine if this might be rheumatoid arthritis and the tests were negative. The problems are getting worse and are affecting my mobility. I can get around, but I have been considerably slowed down by this problem. Do you have any thoughts or suggestions?

Response from Dr. Conway

It is quite clear that muscle and join pains can occur in people who start on therapy. This is more common with drugs such as zidovudine, the non-nucleoside drugs (nevirapine and efavirenz) and, to some, extent, the protease inhibitors (Kaletra and indinavir, for example).

With this as a background, I would say a few things.

First, it is important to make sure that there is no other disease going on, such as rheumatoid arthritis, gout, etc... You should talk to your doctor about this.

Second, in rare cases, there could be significant muscle pains and weakness due to a build up of lactic acid, often related to the toxicity of nucleoside drugs. You should talk to your doctor about this possibility, as there are blood tests to sort this out.

Finally, if the things I have brought up do not resolve the issue, you should talk about the likelihood of the drugs you are taking being associated with some of the problems you have. it may be that you are taking medications that are not associated with joint/muscle pain too often. However, without there being any other cause for your symptoms, you may be able to alter your regimen to test whether this would help. In people with undetectable viral loads, single durg switches are sometimes possible without compormising the efficacy of the regimen. Talk to your doctor about it.



Previous
Swollen Lypmh Nodes follow-up
Next
Bites that itch and wont heal

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement